Anxiety and sleep disorders are among the most common mental health problems in the United States. These disorders are the reasons scientists have worked diligently to create remedies with psychoactive medications for decades. Restoril, generic name temazepam, is a relatively new addition to the long line of anti-anxiety medications used in the United States. Restoril is used primarily for its hypnotic effects, but it contains anxiolytic (anti-anxiety), anticonvulsant, and muscle relaxant effects.
Unfortunately, as beneficial as the drug has been in the market to treat these ailments, it contains its fair share of side effects. These effects include a serious risk of developing a physical dependence that can turn into a full-blown addiction. Because of the risk of potential addiction, the medication is seldom prescribed for longer than three weeks at a time. Benzodiazepines can become addictive in as little as three weeks, so they are meant for short-term therapeutic treatment.
Restoril addiction is a serious disease that can lead to long-lasting consequences if left untreated. Addiction comes with many warning signs that let you know that you need help. The faster you seek treatment when you become conscious of a potential substance use disorder, the more likely you are to avoid some of the more severe problems like risks to your long-term health.
Restoril withdrawal can be extremely dangerous if left untreated, and withdrawal symptoms begin when the person using the drug quits. The symptoms can be harsh and potentially deadly. Benzo drugs often yield the worst withdrawal symptoms among the drugs used. You must seek treatment if you decide to quit Restoril. Let’s take a look at the withdrawal timeline.
Symptoms can range from mild during early withdrawal symptoms such as:
During the peak of withdrawal, the potentially deadly symptoms can include:
One of the more difficult aspects of abstaining from benzo use is that old symptoms of anxiety and insomnia can return much worse than they were before the use of benzos in rebound form. Rebound insomnia can result in complete sleeplessness for several days, and rebound anxiety can create extreme feelings of paranoia and panic attacks.
During Restoril withdrawal, someone can experience an even more severe set of symptoms in the event of benzodiazepine withdrawal syndrome. The phenomenon is likely to occur after extreme and heavy usage of benzos within a relatively short period. Symptoms attributed to benzodiazepine withdrawal syndrome include:
During this set of symptoms, it is common for someone in benzo withdrawal to experience tonic-clonic seizures as well as delirium tremens (DTs).
Someone going through Restoril withdrawal may want to know how long the process lasts. Several factors determine the length and severity of this process, so the answer will depend on the person and their unique situation.
There is a generally established timeline for drugs that fall in the benzodiazepine class, but the exact length is going to differ based on each individual. There are unique factors that must be taken into consideration that include:
The typical Restoril withdrawal timeline may look like the following:
Withdrawal symptoms can occur in as little as six hours, but it’s typically 10 to 12 hours after last use. Symptoms will reach their peak at around one to four days.
Withdrawal symptoms could peak as early as four days and begin to dissipate after a week. For others, however, it may take a week or longer for symptoms to reach their peak severity.
Over these few weeks, Restoril withdrawal symptoms will begin to disappear or become vastly diminished and manageable. Psychological symptoms may linger during this stage depending on how heavy the use.
Once this level has been achieved, the withdrawal period, for the most part, will end. Anxiety, depression, and insomnia are likely to persist for some users.
The process can be extended by benzodiazepine withdrawal syndrome or being placed on a tapering schedule, which can stretch the period to as long as two months. When dealing with a severe addiction, it’s better to play it safe and avoid seizures and other life-threatening symptoms.
Someone dealing with a Restoril detox can also experience post-acute withdrawal syndrome (PAWS). PAWS is a secondary withdrawal phase that can persist for months after someone finishes their Restoril detox. It can also include random bouts of symptoms such as suicidal thoughts, unstable moods, and drug cravings.
The short answer is yes. You should absolutely seek detox when stopping Restoril. Benzos are the most dangerous drugs to detox from, and forgoing this process without the intervention of addiction specialists can result in a fatality. Quitting benzo drugs cold turkey is strongly discouraged. If you are ready to transition into sobriety and change your life, you do not want to injure yourself in the process toward a better life.
Medical detoxification provides a structured environment that can help you if anything unexpected occurs during the withdrawal process. Addiction specialists will attend to your needs and help wean you off Restoril comfortably in a way that alleviates the more dangerous symptoms of detox. Attempting this process on your own will not give you access to medications or professional medical care you’d receive in detox.
Once detox is complete, you are not cured of your addiction. Detox is designed to transition your body into sobriety and deliver you safely to the other side. Once the toxins have been officially removed, you must begin treatment to understand why you began abusing the drugs in the first place.
Treatment can consist of living on-site in a residential center or going through the process on an outpatient basis. No matter which direction your clinicians decide for you, it will consist of therapies geared toward giving you a better life. Cognitive behavioral therapy is a common therapy that will help you understand why you began using, and help curb your behaviors in the future.
Chouinard, G., Labonte, A., Fontaine, R., & Annable, L. (n.d.). New concepts in benzodiazepine therapy: Rebound anxiety and new indications for the more potent benzodiazepines. Retrieved from https://www.ncbi.nlm.nih.gov/pubmed/6141609